Louisiana, 2014

Hail and Damaging Winds in Louisiana, April 4, 2014

April 4, 2014 · NWS SHV · 5 events in 5 counties and zones

An upper level trough entered the Southern Plains during the afternoon hours of April 4th. Instability increased across the region with daytime heating and an initial cap during the morning hours weakened during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough entered the Southern Plains during the afternoon hours of April 4th. Instability increased across the region with daytime heating and an initial cap during the morning hours weakened during the day. As a result...scattered to numerous showers and thunderstorms developed across the region with large hail and damaging thunderstorm wind gusts the primary result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 10:40 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 3, 10:40 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1140 PM CDT THU APR 3 2014

.AVIATION...
SVR TSTMS HAVE INCREASED ACROSS NE TX AND SW AR. LINE SEGMENT
RACING ACROSS SW AR HAS MOVED EAST OF KTXK TERMINAL...AND WILL
HEAD INTO KELD TERMINAL AROUND 0530Z. VERY FREQUENT LTG
STRIKES...STG WINDS ABOVE 45 KTS FROM WEST...AND POSSIBLE HAIL
WITH THIS STORM.  OUTFLOW WINDS AT KTXK WILL DIMINISH AND RETURN
TO SOUTH AT AROUND 10 KTS. A TRAILING BAND OF CONVECTION EXTENDING
WWD JUST NORTH OF I-20 CORRIDOR WILL SINK SWD INTO KTYR AND KGGG
BY 05Z...AND INTO KSHV BY 0530Z. THESE STORMS SLIGHTLY WEAKER...HOWEVER...
LTG STRIKES AND WIND GUSTS OVER 30 KTS CAN BE EXPECTED. TSTMS
SHOULD AFFECT KLFK AND KMLU TERMINALS LATER TONIGHT. CIGS ACROSS
AREA...OUTSIDE OF CONVECTION HAVE BECOME INCREASINGLY MVFR. COLD
FRONT STILL WELL WEST OF CWA...THUS MVFR TO LOW VFR CIGS STILL
EXPECTED BEHIND STORMS. HOWEVER...SKIES BECMG VFR SKC BEHIND COLD FRONT...
WITH N-NW WINDS BECMG 10 TO 15 KTS AND GUSTY FOLLOWING FRONTAL
PASSAGE. AFTER 05/06Z...UPPER LVL CLOUDS WILL BEGIN TO REPLACE SKC
CONDITIONS./VII/

&&

.PREV DISCUSSION... /ISSUED 921 PM CDT THU APR 3 2014/

DISCUSSION...
A SLOW START TO CONVECTIVE INITIATION THIS EVENING DUE TO DELAYED
EASTWARD PROGRESSION OF DRYLINE. SIGNIFICANT CONVECTIVE COMPLEX
CHARACTERIZED BY FREQUENT LIGHTNING...POTENTIALLY DAMAGING
WINDS...LARGE HAIL...AND TORNADIC SIGNATURES BEGINNING TO DRIFT
EAST TOWARD RED RIVER AND FRANKLIN COUNTIES IN NORTHEAST TEXAS.
LATEST RAOB FROM KSHV INDICATES A VERY UNSTABLE AIRMASS. PREVIOUS
CAP FROM EARLIER TODAY HAS SENSE ERODED. EXPECTING CONVECTION TO
INCREASE IN AREAL COVERAGE THROUGHOUT THE NIGHT...SPREADING EASTWARD
ACROSS THE REGION. HENCE...TORNADO WATCH NUMBER 56 HAS BEEN
ISSUED...WHICH IS AN EXTENSION TO THE PREVIOUS WATCH AND
INCORPORATES PORTIONS OF NORTH LOUISIANA AND DEEP EAST TEXAS.
WATCH TO REMAIN IN EFFECT UNTIL 4 AM.

DUE TO THE DELAY IN DRYLINE/COLD FRONT ARRIVAL...ALSO WENT AHEAD
AND RAISED OVERNIGHT LOW TEMPERATURES ACROSS THE REGION AND
INCREASED POPS FOR AFTER MIDNIGHT. UPDATES ARE ALREADY OUT. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  71  46  67  51 /  70   0   0  20  40
MLU  64  74  46  65  50 /  70  20   0  20  50
DEQ  56  67  38  66  47 /  70   0   0  10  20
TXK  58  68  44  66  49 /  70   0   0  10  30
ELD  63  71  43  66  49 /  70   0   0  10  40
TYR  58  70  46  65  50 /  70   0   0  20  30
GGG  60  70  46  66  50 /  70   0   0  20  30
LFK  64  72  48  67  54 /  50  10  10  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 3, 10:17 AM CST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CDT THU APR 3 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1117 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS
AFTERNOON OVER SOUTHEAST OKLAHOMA AND EAST CENTRAL TEXAS...NEAR AND
AHEAD OF THE DRYLINE AND IN ADVANCE OF A STRONG UPPER LEVEL STORM
SYSTEM OVER THE CENTRAL AND SOUTHERN PLAINS. AN UNSTABLE AIR MASS
WILL BE IN PLACE...WITH THESE STORMS EXPECTED TO BECOME MORE
NUMEROUS LATE IN THE AFTERNOON AND ESPECIALLY THIS EVENING AS THEY
MOVE INTO SOUTHWEST ARKANSAS AND EXTREME EASTERN TEXAS. THE THREAT
FOR SEVERE THUNDERSTORMS WILL INCREASE AS THEY MOVE INTO THESE
AREAS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. AS
THESE STORMS DEVELOP INTO ONE OR MORE THUNDERSTORM COMPLEXES THIS
EVENING...A PREDOMINANTLY DAMAGING WIND THREAT WILL MATERIALIZE
OVER SOUTHERN ARKANSAS AND NORTH LOUISIANA AS THESE STORMS
ACCELERATE EAST ACROSS THE AREA. ISOLATED TORNADOES AND LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE STRONGER STORMS...WITH
THE SEVERE WEATHER THREAT DIMINISHING FROM WEST TO EAST LATE TONIGHT
AS THE STORMS EXIT THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL RETURN TO MUCH
OF THE REGION SATURDAY NIGHT AND SUNDAY...AS SUBTROPICAL MOISTURE
RETURNS NORTH AHEAD OF ANOTHER UPPER LEVEL STORM SYSTEM THAT WILL
CROSS THE ROCKIES INTO THE SOUTHERN PLAINS. NO HAZARDOUS WEATHER
IS EXPECTED WITH THIS SYSTEM...WITH THESE SHOWERS AND ISOLATED
THUNDERSTORMS DIMINISHING FROM WEST TO EAST SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

13

In the hours before

Local storm report, Apr 3, 11:15 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 AM CDT FRI APR 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     BRADLEY                 33.10N  93.66W
04/03/2014                   LAFAYETTE          AR   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN ACROSS THE COUNTY

&&

EVENT NUMBER SHV1400221

12
Local storm report, Apr 3, 11:16 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1216 AM CDT FRI APR 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     STAMPS                  33.36N  93.50W
04/03/2014                   LAFAYETTE          AR   LAW ENFORCEMENT

            ALL POWER OUT IN THE TOWN

&&

EVENT NUMBER SHV1400222

12
Local storm report, Apr 3, 11:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1226 AM CDT FRI APR 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     HOPE                    33.67N  93.59W
04/03/2014                   HEMPSTEAD          AR   TRAINED SPOTTER

            SMALL LIMBS DOWN

&&

EVENT NUMBER SHV1400223

12
Special weather statement, Apr 3, 11:39 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1239 AM CDT FRI APR 4 2014

TXZ110-124-125-040645-
CAMP-UPSHUR-WOOD-
1239 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 145 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     UPSHUR...WOOD AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     BIG SANDY...GOLDEN...HAINESVILLE...HAWKINS...MINEOLA...PLEASANT
     GROVE...QUITMAN...ROSEWOOD AND WINNSBORO...

AT 1236 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR QUITMAN...OR 12 MILES NORTH OF
MINEOLA...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

05
Local storm report, Apr 3, 11:40 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 AM CDT FRI APR 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND GST     9 W EL DORADO           33.22N  92.81W
04/04/2014  M58 MPH          UNION              AR   ASOS

&&

EVENT NUMBER SHV1400224

MDV
Local storm report, Apr 3, 11:49 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1249 AM CDT FRI APR 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TSTM WND DMG     LEWISVILLE              33.36N  93.58W
04/03/2014                   LAFAYETTE          AR   LAW ENFORCEMENT

            STATE POLICE ESTIMATED WIND GUST TO 70 MPH...NUMEROUS
            TREES DOWN...POWER LINES DOWN...QUARTER SIZED HAIL AND
            HEAVY RAIN

&&

EVENT NUMBER SHV1400225

MDV

The radar

The Shreveport radar (KSHV), 4 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
April 4, 12:15 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.470, -93.800

A tree fell knocking down powerlines on Poplar and Weinstock Streets in the Lakeside neighborhood.

Thunderstorm Wind, Lincoln

When
April 4, 1:15 AM CST
Where
Lincoln County, 0.58 mi W of Dubach
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.700, -92.660

A few trees were downed on Mays Crossing in Dubach, Louisiana.

Thunderstorm Wind, Winn

When
April 4, 3:20 AM CST
Where
Winn County, 0.91 mi NE of Atlanta
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
31.810, -92.740

Trees and powerlines were downed across several areas in the parish.

Thunderstorm Wind, Caldwell

When
April 4, 3:45 AM CST
Where
Caldwell County, Columbia
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
32.100, -92.080

Several reports of power outages with trees downed across the parish.

Hail, Grant

When
April 4, 5:05 AM CST
Where
Grant County, 0.59 mi E of Pollock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.520, -92.410

Hail was reported in the Pollock community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500763, 500764, 500765, 500767, 500768.